Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 12, 2018, 4:37 AM CDT for Kanabec County, Minnesota. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2018, 4:37 AM CDT (09:37 UTC)
- Expired
- Jul 12, 2018, 6:30 AM CDT
- In force
- 113 min
- Issued by
- NWS Twin Cities, MN
County Kanabec County, MN
The radar
The Duluth radar (KDLH), 118 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3531 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.9
The text
As transmitted.
996
WWUS83 KMPX 120937
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
437 AM CDT THU JUL 12 2018
MNZ044-045-121130-
Mille Lacs-Kanabec-
437 AM CDT THU JUL 12 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Mille Lacs...Kanabec...
At 436 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Isle, or near Mille Lacs Lake.
LOCATIONS IMPACTED INCLUDE...
Mille Lacs Lake, Onamia, Isle, Wahkon, Vineland, Warman, Lake Mille
Lacs and Bayview.
This includes U.S. Highway 169 between mile markers 212 and 229.
This includes Grand Casino Mille Lacs.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4625 9344 4615 9343 4616 9307 4615 9306
4601 9306 4606 9381 4624 9381
TIME...MOT...LOC 0936Z 180DEG 0KT 4612 9382
$$
SPDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 4:15 AM CDT, 22 minutes earlier.
Area forecast discussion, Jul 12, 4:15 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
415 AM CDT Thu Jul 12 2018
.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Thu Jul 12 2018
Main issue in the short term is pinning down expected thunderstorm
development in the vicinity of the approaching cold front, which is
expected to weaken and essentially stall out across our area later
today. One of the main struggles with this forecast is the overall
poor performance of the hi-res cams in handling the overnight/early
morning convection ongoing across northern and into portions of
central MN. In addition, hot and humid conditions will continue
south of the main frontal boundary, hence the heat advisory
remains in place.
As of early this morning, thunderstorm complex just north of Mille
Lacs has begun it's turn to the southeast, following the forward
propagating corfidi-vectors well. A line of thunderstorms extending
southwest from Mille Lacs through St. Cloud and toward Willmar has
been slowly gaining strength. This line of storms is expected to
continue due eastward through the early morning hours, whereas the
cluster north of Mille Lacs will eventually move into western WI and
may reach as far east as Ladysmith. The main threat with these
storms is very heavy rainfall. PWAT values near 2.0" are in place
and a strong low level jet with both 850H and 925H southwesterly
winds are very strong in the 40-50 knot range. Strong moisture
transport is focused here as is lift provided by isentropic upglide
and low level convergence along the nose of the low level jet. This
low level jet will weaken over the next few hours and the
thunderstorms and heavy rainfall threat will follow suit.
The aforementioned frontal boundary will stall out across the
area today, and eventually lead to additional thunderstorm
development likely late this afternoon and tonight across much of
southern MN and west central WI with the front draped from north
of Sioux Falls, SD through the north Twin Cities metro area.
Surface dew points in the mid 70s will pool along the boundary
which will again be the focus for convective initiation. The low
level jet support will be much weaker tonight than it was last
night. The heaviest QPF will likely be to our southwest, where the
best low level support will be across portions of South Dakota
and eastern Nebraska.
We maintain a slight risk of severe weather mainly along and south
of the stalled frontal boundary this afternoon. With strong heating
occurring today and the very moisture-rich boundary layer, the
atmosphere will become very unstable this afternoon with ML CAPE
values in excess of 3,000 j/Kg. In addition, a subtle shortwave
aloft will lead to height falls this evening across the area.
Effective deep layer shear will be modest but the magnitude of the
CAPE alone poses a risk for some strong to severe thunderstorms to
develop this afternoon. Showers and storms will continue for much of
the night along and south of the stalled out frontal boundary.
.LONG TERM...(Friday through Wednesday)
Issued at 415 AM CDT Thu Jul 12 2018
Long term forecast will feature a welcomed airmass change for many
next week as our tropical airmass in place now will stay with us
through the weekend, but get pushed out of here next week as the
heart of the sub-tropical ridge shifts to over the Rockies,
opening us up to more northwest flow aloft. Until that happens,
we'll have daily thunderstorm chances through Sunday.
The period will get going Friday morning with what could be
fairly extensive remnants of thunderstorms across southern MN into
central WI. Extensive cloud cover Friday will at least end the
need for anymore heat headlines beyond today. The cold front
moving in today will become pretty hard to define Friday and will
really be more of just a series of outflow boundaries. At the very
least, this boundary will get into southern MN by the afternoon
and with dewpoints along it remaining pooled up into the low 70s.
We'll again see ample instability build by the afternoon with a
weakly capped environment to get thunderstorms going, this
boundary looks to remain relatively stationary and we continue to
see some high QPF swaths from the models across northern IA into
southern MN Friday night, though a poorly defined LLJ should lead
to an even lower heavy rain threat from what we are expecting
tonight.
Saturday, said front will have washed out as energy shifts to
another low working across the Canadian Prairies. We'll be left in
a situation with a very moist boundary layer, but little in the
way of forcing as heights build again across the area, just means
we will probably see scattered diurnally driven activity that
quickly dies off Saturday evening with no LLJ to support it
through the night. Pops pick up again area wide as the front to
our northwest comes through on Sunday. This activity looks to be
weak and disorganized with weak convergence along the front
(thanks to virtually no wind in the warm sector) and very little
LLJ support either.
Behind this front, dewpoints will fall back in to the 50s to start
next week, with highs retreating back to around the 80 degree
mark. The ECMWF overnight came into line with rest of the guidance
in keeping Tuesday dry as well, with it looking like our next shot
at precip coming Wednesday or Thursday next week as we see a
shortwave drop in on the northwest flow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1153 PM CDT Wed Jul 11 2018
Several periods of thunderstorms are possible through Thursday evening.
Thunderstorms over northern MN will gradually build
south/southeast overnight. There's some uncertainty with the
southward extent, but we could see storms as far south/east as
KSTC-KRNH-KEAU around daybreak Thursday. After the nocturnal
activity wanes, expect a break until the atmosphere destabilizes
along the surface cold front. More widespread showers and
thunderstorms (possibly severe) are possible with this second
round, especially from KRWF-KMKT-KMSP-KRNH-KEAU and south. MVFR
conditions would be possible with any of the aforementioned
thunderstorm activity, but otherwise VFR conditions should be
prevalent.
KMSP...
The area of storms over northern MN is expected to stay north/east
of KMSP overnight. Higher storm chances arrive round/after 21Z
Thursday as development potentially occurs along a cold front.
/OUTLOOK FOR KMSP/
Friday...MVFR possible with a chance of showers & thunderstorms.
Variable winds around 5 kts.
Saturday...MVFR possible with a chance of showers & thunderstorms.
Winds E around 5 kts.
Sunday...MVFR possible with a chance of showers & thunderstorms.
Winds NW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
WIZ023>028.
MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070.
Heat Advisory from noon today to 8 PM CDT this evening for
MNZ076>078-083>085-091>093.
&&
SHORT TERM...SPD
LONG TERM...MPG
AVIATION...LSHazardous weather outlook, Jul 11, 9:14 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 914 PM CDT Wed Jul 11 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130215- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 914 PM CDT Wed Jul 11 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Isolated thunderstorms are possible this evening over east central Minnesota and west central Wisconsin. Another round of storms is expected to move south from northern MN across portions of central MN and west central WI overnight into Thursday morning. A few of these storms could be severe and may cause flash flooding in localized areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are likely Thursday and Thursday night. Severe storms appear possible. The primary threats would be damaging winds, large hail and heavy rainfall. In addition, heat indices will approach 95 to 100 degrees on Thursday east of a line from Fairmont to the Twin Cities metro across west central Wisconsin. There is a chance for more thunderstorms across the region on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Thursday.
In the hours before
Special weather statement, Jul 12, 4:37 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
437 AM CDT THU JUL 12 2018
MNZ044-045-121130-
Mille Lacs-Kanabec-
437 AM CDT THU JUL 12 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Mille Lacs...Kanabec...
At 436 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Isle, or near Mille Lacs Lake.
LOCATIONS IMPACTED INCLUDE...
Mille Lacs Lake, Onamia, Isle, Wahkon, Vineland, Warman, Lake Mille
Lacs and Bayview.
This includes U.S. Highway 169 between mile markers 212 and 229.
This includes Grand Casino Mille Lacs.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4625 9344 4615 9343 4616 9307 4615 9306
4601 9306 4606 9381 4624 9381
TIME...MOT...LOC 0936Z 180DEG 0KT 4612 9382
SPDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:46 AM CDT | Special Weather Statement | MPX | Kanabec | 3 hr |
| Jul 12, 7:06 AM CDT | Flash Flood Warning | MPX | Kanabec, Mille Lacs | 3 hr |
| Jul 12, 10:26 AM CDT | Areal Flood Warning | MPX | Kanabec, Mille Lacs | 6 hr |
| Jul 12, 10:43 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 32 min |
| Jul 12, 11:16 AM CDT | Special Weather Statement | MPX | Chisago | 29 min |
| Jul 12, 2:42 PM CDT | Flash Flood Watch | MPX | Blue Earth, Brown, Faribault, Martin, Nicollet, Redwood and 1 more | 16 hr |
| Jul 12, 4:38 PM CDT | Special Weather Statement | MPX | Anoka | 52 min |
| Jul 12, 4:43 PM CDT | Special Weather Statement | MPX | Hennepin | 47 min |
| Jul 12, 4:46 PM CDT | Special Weather Statement | MPX | Redwood | 74 min |
| Jul 12, 5:10 PM CDT | Special Weather Statement | MPX | Brown, Carver, Hennepin, McLeod, Ramsey, Sibley | 65 min |
| Jul 12, 5:18 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Washington | 27 min |
| Jul 12, 5:27 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 33 min |
| Jul 12, 5:43 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott | 47 min |
| Jul 12, 5:54 PM CDT | Special Weather Statement | MPX | Ramsey | 51 min |
| Jul 12, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 43 min |
| Jul 12, 6:14 PM CDT | Special Weather Statement | MPX | Brown | 46 min |
| Jul 12, 6:27 PM CDT | Special Weather Statement | MPX | Brown | 93 min |
| Jul 12, 6:40 PM CDT | Special Weather Statement | MPX | Dakota | 50 min |
| Jul 12, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 31 min |
| Jul 12, 7:25 AM CDT | Special Weather Statement | MPX | Barron, Polk | 2 hr |
| Jul 12, 11:44 AM CDT | Special Weather Statement | MPX | Polk | 31 min |
| Jul 12, 4:52 PM CDT | Special Weather Statement | MPX | Polk | 53 min |
| Jul 12, 6:11 PM CDT | Special Weather Statement | MPX | Barron | 49 min |
| Jul 12, 6:29 PM CDT | Special Weather Statement | MPX | Barron | 46 min |
| Jul 12, 6:33 PM CDT | Special Weather Statement | MPX | Saint Croix | 42 min |
| Jul 12, 6:44 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Rusk | 46 min |
| Jul 12, 6:51 PM CDT | Special Weather Statement | MPX | Barron, Rusk | 84 min |
| Jul 12, 6:57 PM CDT | Flash Flood Warning | MPX | Barron | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.